Mississippi, 2009

Tornado in Mississippi, January 10, 2009

January 10, 2009 · NWS JAN · 1 event in 1 county or zone

A strong cold front ushered in an arctic airmass which triggered some strong storms. One storm reached severe limits and produced an EF0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong cold front ushered in an arctic airmass which triggered some strong storms. One storm reached severe limits and produced an EF0 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 10, 3:31 PM CST, 2 minutes earlier.

Area forecast discussion, Jan 10, 3:31 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CST SAT JAN 10 2009

.SHORT TERM...TODAY THROUGH TUESDAY...THE COLD FRONT WILL PUSH TO THE
SOUTH OF THE AREA THIS EVENING...BUT A COUPLE OF ISOLATED SHOWERS OR
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND FEW LIGHT SHOWERS
WILL CONTINUE TO BE POSSIBLE OVER THE SOUTHERN COUNTIES THROUGH THE
EARLY MORNING HOURS UNTIL THE MAIN H500 SHORTWAVE MOVES THROUGH THE
AREA LATE SUNDAY MORNING. HIGH PRESSURE RIDGING BUILDS OVER THE AREA
ON SUNDAY CLEARING THINGS OUT AND IT WILL BE A COOL DAY AS H925 TEMPS
WILL RANGE FROM 0 TO 3C. ANOTHER SHORT WAVE AND ASSOCIATED FRONT WILL
PUSH THROUGH THE AREA SUNDAY NIGHT...BUT WILL HAVE VERY LITTLE
MOISTURE ASSOCIATED WITH IT. HIGH PRESSURE WILL PREVAIL OVER THE AREA
ON MONDAY AND IT WILL CONTINUE TO BE COOL WITH HIGHS GENERALLY IN THE
LOW 50S.

A STRONGER SHORT WAVE AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE AREA MONDAY NIGHT INTO TUESDAY AND MAY HAVE ENOUGH MOISTURE TO
KICK OF SOME LIGHT RAIN/SNOW SHOWERS MAINLY OVER THE NORTH AND
EASTERN PORTIONS AS IT DOES. AT THIS TIME IT LOOKS LIKE
ACCUMULATIONS IF ANY WILL BE VERY LIGHT. VERY COLD AIR WILL MOVE
INTO THE AREA BEHIND THE BOUNDARY WITH H925 TEMPS RANGING FROM -4 TO
-7C BY LATE AFTERNOON.

MADE SOME CONSIDERABLE CHANGES TO GUIDANCE THROUGH THE PERIOD.
RAISED POPS ABOVE GUIDANCE TONIGHT FOR THE SOUTHEAST AS THE GFS AND
EURO INDICATE SOME LINGERING PRECIP. MADE A FEW CHANGES TO TEMP
GUIDANCE AS HAS COME IN A LITTLE WARM. CUT A COUPLE OF DEGREES BELOW
GUIDANCE LOWS ON MONDAY AS H925/H850 TEMPS WILL SUPPORT LOWS IN THE
UPPER 20S. WITH VERY STRONG COLD AIR ADVECTION AND H925 TEMPS
RANGING FROM -4 TO -7...HIGHS WILL RANGE FROM THE UPPER 30S TO LOW
40S ON TUESDAY WHICH IS AROUND 15 DEGREES BELOW GUIDANCE. A FEW
CHANGES WERE MADE TO THE LONG TERM TO LOWER OVERNIGHT LOWS AS THE
MODELS HAVE COME IN COLDER...BUT OTHER THAN THAT THE LONG TERM WAS
LEFT UNCHANGED. WILL ATTACH THE PREVIOUS LONG TERM DISCUSSION
BELOW./15/

.PREVIOUS LONG TERM DISCUSSION...THE NEXT FRONT MOVES THROUGH QUICKLY
WEDNESDAY NIGHT...WITH THE COLDEST AIRMASS YET APPROACHING. THE GFS
CONTINUES TO SHOW A 1052 HIGH MOVING OUT OF CANADA...IT WAS NOT
QUITE A STRONG BY THE TIME IT REACHES THE SOUTHEAST. GFS VALUES WERE
EXTREMELY COLD WITH THIS SYSTEM WITH VALUES AROUND NEGATIVE 10 AT
925 AND 850 OVER THE CWA THURSDAY AND FRIDAY. THE GFS SUGGESTS THERE
WILL BE SOME MOISTURE AVAILABLE ALONG THE BOUNDARY...BUT VERY LITTLE
QPF IS BEING GENERATED. AGAIN THE SOUNDINGS SHOW A SHALLOW MOIST
LAYER...BUT IT IS NEVER SATURATED. THE GFS HAS 20 PERCENT POPS FOR
THE ENTIRE CWA THURSDAY...BUT DECIDED TO LEAVE OUT AT THIS TIME.
EVEN WITH CLOUDS THURSDAY...THE VERY COLD AIR WILL FLOW INTO THE
REGION AND DROP TEMPERATURES THROUGH THE AFTERNOON. AGAIN GUIDANCE
CAME IN MUCH WARMER WEDNESDAY. LOWERED VALUES A FEW DEGREES TO MATCH
WITH RAW VALUES AND CLIMATOLOGY...BUT IT WAS STILL MUCH WARMER THAN
PREVIOUS FORECASTS. AT THIS TIME...COLDEST AIR WILL MOVE INTO THE
CWA BY THURSDAY AFTERNOON. HAD LOWS IN THE 30S FOR MOST LOCATIONS
WEDNESDAY NIGHT AND DO NOT ANTICIPATE MORE THAN ABOUT A 5 DEGREE
DIURNAL RANGE THURSDAY. THE COLDEST MORNING WILL BE FRIDAY MORNING
WITH WIDESPREAD VALUES IN THE MID TEENS TO LOWER 20S. VALUES COULD
EASILY BE MUCH COLDER...DEPENDING ON THE STRENGTH AND MOVEMENT OF
THE HIGH. THE COLD AIRMASS REMAINS IN PLACE INTO SATURDAY...WHERE
HIGHS WILL STRUGGLE TO REACH THE 40S. LOWS FRIDAY NIGHT WILL BE
SLIGHTLY WARMER...BUT WITH THE COLD AIR SHIFTING EAST...LOWS ACROSS
THE EAST COULD BE IN THE TEENS AGAIN FRIDAY NIGHT. THE EUROPEAN WAS
SLOWER...WITH THE COLDEST AIR MOVING IN ON FRIDAY. WILL STICK WITH
THE FASTER AND COLDER GFS FOR NOW./7/

&&

.AVIATION...WILL HAVE A MIX OF IFR AND MVFR TODAY AS A COLD FRONT
SLOWLY MOVES THROUGH THE CWA. THESE CONDITIONS WILL ALSO WORK WITH
THE SCT/LIKELY CONVECTION THAT WILL IMPACT THE REGION. I WILL
INCREASE WIND GUSTS ALONG AND E OF I-55 TO COVER BETTER CONVECTIVE
GUSTS AS THE DEVELOPING CONVECTION EVOLVES. BEHIND THE FRONT VFR
CONDITIONS WILL DEVELOP FOR MOST LOCATIONS. GWO/GTR MAY HOLD ONTO
THE MVFR CEILINGS THE LONGEST AND WILL INDICATE THAT. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       39  49  28  51 /  76   2   0   0
MERIDIAN      41  50  26  52 /  91  12   0   0
VICKSBURG     38  51  28  54 /  10   0   0   0
HATTIESBURG   44  50  28  55 /  98  27   0   0
NATCHEZ       39  50  29  52 /  32   1   0   0
GREENVILLE    34  49  29  51 /   4   0   0   0
GREENWOOD     33  48  27  51 /   8   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/CME
Hazardous weather outlook, Jan 10, 3:15 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST SAT JAN 10 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>051-053>056-
059>063-112115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
315 PM CST SAT JAN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MOST OF CENTRAL AND NORTHERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

AN ARCTIC AIRMASS WILL SETTLE OVER THE REGION THURSDAY...BRINGING
SOME OF THE COLDEST TEMPERATURES OF THE SEASON. TEMPERATURES MAY FALL
BELOW 20 DEGREES THURSDAY NIGHT WITH HIGHS ON FRIDAY STRUGGLING TO
REACH THE LOWER TO MIDDLE 30S. THERE DOES EXIST THE POTENTIAL FOR
WIDESPREAD TEENS WITH HIGHS TEMPERATURES NOT GETTING ABOVE FREEZING
ON FRIDAY. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES
ON THIS POTENTIAL HARD FREEZE SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT FRIDAY.

MSZ052-057-058-064>066-072>074-112115-
LAUDERDALE-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-
LAMAR-FORREST-
315 PM CST SAT JAN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST AND EAST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG STORMS WILL CONTINUE TO BE POSSIBLE ACROSS PORTIONS
OF SOUTHEAST AND EAST CENTRAL MISSISSIPPI THROUGH 6 OR 7 PM. A FEW
STRONG THUNDERSTORMS WILL BE POSSIBLE AS STRONG COLD FRONT MOVES
THROUGH THE AREA AND COULD BRING A WIND GUSTS BETWEEN 40 AND 50 MPH.
THE STRONG STORM ACTIVITY SHOULD BE OUT OF THE AREA AROUND 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

AN ARCTIC AIRMASS WILL SETTLE OVER THE REGION THURSDAY...BRINGING
SOME OF THE COLDEST TEMPERATURES OF THE SEASON. TEMPERATURES MAY FALL
BELOW 20 DEGREES THURSDAY NIGHT WITH HIGHS ON FRIDAY STRUGGLING TO
REACH THE LOWER TO MIDDLE 30S. THERE DOES EXIST THE POTENTIAL FOR
WIDESPREAD TEENS WITH HIGHS TEMPERATURES NOT GETTING ABOVE FREEZING
ON FRIDAY. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES
ON THIS POTENTIAL HARD FREEZE SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 134 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lauderdale

When
January 10, 3:33 PM CST to 3:36 PM CST
Where
Lauderdale County, 1.26 mi N of Lockhart to 1.88 mi WSW of Lauderdale
Rating
EF0
Path length
1.9 mi
Path width
30 yd
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
32.498, -88.579

A weak brief tornado touched down at the intersection of highway 45 and Minnow Bucket road and traveled east northeast for almost 2 miles. Two different witnesses saw the tornado. Along the path one large tree was torn out. Numerous large limbs and pine needle debris was blown about. This tornado was rated EF0 with 75 mph winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147189.